Dr. Roach: What’s worse: allergy symptoms or allergy med side effects?
Dear Dr. Roach: I suffer from frequent allergic sneezing and coughing. Every day I seem to sneeze and sniffle. A daily Zyrtec controls the symptoms, but I am reluctant to take it daily as I understand it is an anticholinergic and continual use can have cognitive effects and cause other issues. I also have friends who use ipratropium every day for the same symptoms and who likely face the same risks. My question is, Which is worse for one’s body: a daily medication like these or daily allergic reactions? I find it a hard trade off to make.
Dear L.K.: Acetylcholine is a neurotransmitter, a chemical that nerve cells make and release to signal muscles to contract. Anticholinergic drugs are used deliberately when there is a condition of overstimulation of muscles. One of the best examples is in treating an overactive bladder. Some of the medications used for overactive bladder are among the strongest anticholinergics. However, drugs used for other conditions may have anticholinergic properties that are separate from their intended mechanism of action. The three most important classes in this category are older antidepressants (such as amitriptyline), older antipsychotic medications (such as thioridazine), and older antihistamines (such as diphenhydramine, brand name Benadryl). These have been the subject of concern, as some studies have suggested that long-term use of these drugs among people over 65, particularly at higher dose or in combination with other medicines may increase the risk of developing dementia. Stopping these drugs has been shown to decrease the dementia risk.
Cetirizine (Zyrtec) has low anticholinergic properties, and is thought to be at lower risk than the older drugs. Ipratropium nasal spray is also anticholinergic; however, very little is absorbed into the body. Neither Zyrtec nor ipratropium nasal spray are likely to significantly increase risk of dementia, nor of other anticholinergic side effects, such as blurry vision, constipation or fast heart rate. In my opinion, the improvement of quality of life by relieving symptoms is worth the risk, since the risk is presently thought to be small or even negligible. However, this is an active area of research I am watching closely.
Dear Dr. Roach: For many years, I have heard that grapefruit products interfere with medication that one is taking. Is this still true, if it ever was? I am currently taking thyroxine daily and a blood pressure pill, amlodipine. I love grapefruit juice, so I am concerned.
Dear D.P.: Grapefruit juice reduces the activity of an enzyme called cytochrome P 3A4, which metabolizes and detoxifies many drugs. In the case of your blood pressure drug, amlodipine (Norvasc), the effect is to make the drug a little more effective — the drug levels are about 15% higher. However, the blood pressure levels are almost exactly the same in people who took their amlodipine with grapefruit juice compared with those who just had water. Other drugs have their levels decreased by grapefruit juice, such as fexofenadine (Allegra), an allergy medication.
The effect is much larger with some other drugs. In most cases, the effect is not large enough to cause toxicity; however, some drugs are much more strongly affected by grapefruit juice (and grapefruits themselves, if you eat enough). This is particularly important for medications that need to be carefully dosed, such as cyclosporine, used to prevent transplant rejection and certain autoimmune diseases, and amiodarone, used to control abnormal heart rhythms.
Thyroxine levels are not significantly affected by grapefruit juice.
The drugs that have meaningful food-drug interactions are required by the Food and Drug Administration to have warning labels, so it is worthwhile reading those. As always, your pharmacist has great expertise on drug-drug and food-drug interactions.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.